ISMP recommendation: Return CEREBYX
until package labeling revised
From the January 27 , 1999 issue
PROBLEM: FDA recently received notification of a 6-year-old
who died when administered 3,000 mg instead of 300 mg of CEREBYX
(fosphenytoin). The child was admitted to emergency room with
a head injury (fracture right temporal bone with small subdural
hematoma) resulting from a fall. When the child developed
seizures, a loading dose of Cerebyx 15 mg PE (phenytoin equivalent)/kg
IV was ordered. At 20 kg, the child's dose was calculated
as 300 mg PE. After administering the drug, the child experienced
a cardiac arrest. After unsuccessful resuscitation, it was
discovered that 3,000 mg PE of Cerebyx had been given in error.
This is one of several serious Cerebyx medication errors,
including at least three patient deaths from massive overdoses,
reported by us since 1996. Problems have been attributed to
practitioners confusing the PE designation as well as the
total vial content. The concentration is listed on the vial's
main label panel as "50 mg PE/mL." However, the container
volume (2 mL or 10 mL) is listed away from this statement
and may not be recognized. Some practitioners have erroneously
assumed that only 50 mg PE are present in the entire vial.
An earlier version of the label was revised to correct the
omission of the "PE" designation where the concentration was
expressed. However, the label still does not express total
vial contents, in mg, as a single statement on the label.
SAFE PRACTICE RECOMMENDATION: If Cerebyx is used at
your practice site, reconsider the need for it in light of
generic forms of safely labeled phenytoin injection. If its
use can be eliminated or suspended, return vials of Cerebyx
to your distributor until the package labeling is revised.
When the product must be used, special precautions should
be implemented. Consider storage and preparation only in the
pharmacy. If vials must leave the pharmacy, apply special
auxiliary labeling that clearly lists total vial contents
(e.g. 100 mg/2 mL). Additionally, stock only the 100 mg PE/2
mL vials. Erroneous label interpretation would require numerous
vials which may alert practitioners that an error has been
LESSON NOT YET LEARNED: Lack of information is not
the problem; lack of comprehensive action to maximize safety
is. Effective error prevention efforts require action on information
learned about adverse experiences at other practice sites.
While Cerebyx issues have been mentioned many times in this
and other publications, appropriate action to prevent errors
has not been taken at many hospitals. Pharmacy managers must
provide leadership in the effort to reduce errors by placing
important issues raised in the ISMP Medication Safety Alert!
and other publications on appropriate committee agendas. In
too many cases, hospitals that use Cerebyx can't envision
making an error similar to the one described above. But it
can happen at your site.
Pharmaceutical companies should also learn from these tragic
errors. ISMP has made numerous contacts with Parke-Davis management
and regulatory staff about Cerebyx medication errors over
the past three years. It should not require reports of multiple
patient deaths or serious injury before action is taken. We
are encouraged that so many have taken the time to send reports
of incidents with Cerebyx. We thank you, because your action
allows regulatory authorities to properly assess the serious
nature of the issues we've raised. Although effective action
should not take so long, we are encouraged by FDA's newly
established Office of Post-marketing Drug Risk Assessment
(OPDRA) which promises to get involved early if serious product-related
errors are recognized soon after launch.